West Virginia, 2017

Damaging Wind in West Virginia, April 16, 2017

April 16, 2017 · NWS PBZ · 1 event in 1 county or zone

Showers and thunderstorms, some of which became strong to severe, developed ahead of a crossing cold front on the 16th. Modest instability and weak shear was present out ahead of the developing convection, which supported an isolated severe wind and small hail threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which became strong to severe, developed ahead of a crossing cold front on the 16th. Modest instability and weak shear was present out ahead of the developing convection, which supported an isolated severe wind and small hail threat. Damage was mainly observed in southwest Pennsylvania, with several reports of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 2:47 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 2:47 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
347 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Showers and thunderstorms can be expected this evening with a
crossing cold front. High pressure will then allow for dry
weather Monday and Tuesday before an unsettled pattern develops
for the rest of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
A line of showers and scattered thunderstorms developed across
the Lake Erie shoreline and is moving east across eastern Ohio
and northwestern Pennsylvania. While not a solid line of
showers, most locations should receive rain as this line moves
slowly to the east-southeast. Nearly the entire forecast area
remains under a marginal risk from the Storm Prediction Center
for severe weather. Although the primary threat will be from
gusty winds, nickel size hail has already been observed in Ohio,
so hail remains a threat as well. The bulk of rainfall will have
shifted south and east of Pittsburgh by midnight, but showers
will last until sunrise in some locations. Heaviest rainfall
totals are expected to be south of Interstate 70, where models
suggest that a reinforcing wave could develop another round of
showers after dark. Some partial clearing will occur overnight
south of Pittsburgh, while clouds will hang around longer near
the Mason Dixon line. The front behind the line of showers and
thunderstorms will bring cooler air into the region, with temps
tonight and Monday 5-10 degrees cooler than the previous 24
hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Broad high pressure across the Great Lakes and Northeast will
allow for tranquil weather during this portion of the forecast.
Mostly clear skies will allow for a large diurnal swing, with
temperatures ranging from the 40s to the 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An unsettled pattern develops by Wednesday with several quick-
moving systems moving across the region. Although Friday night
is the only 12 hour period with no precipitation in the
forecast, widespread continuous precipitation is not expected
either. Models currently point to Thursday and Thursday night as
the most likely period for rain. The end of the work week should
have slightly above normal temperatures, with more seasonable
values by the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Recent satellite imagery and surface observations finally show
the location of a previously ill-defined cold front, now
stretching from just off Lake Erie back into central OH and IN.

This boundary will be the focus for increasing showers and
thunderstorms through the afternoon and early evening, and
confidence has allowed for the refinement of timing in the 18Z
TAFs.

Gusty southwest winds, at times peaking 25 to locally 30 knots,
will persist ahead of the front this afternoon. Isolated
stronger gusts from the west or northwest are possible in
thunderstorms. Behind the convective line, winds will diminish
early evening and become west to WNW.

Otherwise, expect predominantly VFR conditions through the
period except perhaps briefly MVFR in heavier thunderstorms.

.Outlook... The next chance for widespread restrictions comes
with a Wednesday cold front.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 16, 1:13 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
213 PM EDT Sun Apr 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171200-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
213 PM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for damaging wind gusts and hail this
afternoon and evening as a cold front spawns showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 16, 3:34 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
434 PM EDT SUN APR 16 2017

PAZ014-015-022-162115-
Armstrong-Butler-Clarion-
434 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BUTLER...CENTRAL ARMSTRONG AND SOUTHERN
CLARION COUNTIES...

At 434 PM EDT, a strong thunderstorm was located 10 miles northeast
of Shanor-Northvue, or 12 miles northeast of Butler, moving east at
40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Rimersburg...                     New Bethlehem...
East Brady...                     Parker...
Sligo...                          Bruin...
Hawthorn...                       Petrolia...
Karns City...                     Fairview...
West Sunbury...                   Hooker...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4098 7992 4111 7988 4111 7923 4089 7925
TIME...MOT...LOC 2034Z 275DEG 39KT 4102 7979

Fries
Local storm report, Apr 16, 3:57 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     VOLANT                  41.11N  80.26W
04/16/2017                   LAWRENCE           PA   911 CALL CENTER

            TREE DONW.

&&

EVENT NUMBER PBZ1701310

XX
Special weather statement, Apr 16, 4:03 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT SUN APR 16 2017

OHZ050-PAZ021-029-WVZ002-162145-
Jefferson-Washington-Allegheny-Brooke-
503 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...WEST CENTRAL
ALLEGHENY AND BROOKE COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Mingo Junction,
or near Wellsburg, moving east at 40 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Washington...                     Canonsburg...
Wellsburg...                      Avella...
Cecil-Bishop...                   Wintersville...
Mingo Junction...                 Follansbee...
Wolfdale...                       McGovern...

This includes  Interstate 70 in Pennsylvania between mile markers 17
and 19.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4024 8078 4037 8076 4038 8014 4017 8016
TIME...MOT...LOC 2102Z 274DEG 37KT 4030 8067

Fries
Special weather statement, Apr 16, 4:08 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
508 PM EDT SUN APR 16 2017

PAZ015-016-022-023-162200-
Armstrong-Jefferson-Clarion-Indiana-
508 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN JEFFERSON...CENTRAL
ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...

At 508 PM EDT, a strong thunderstorm was located near New Bethlehem,
or 9 miles southeast of Rimersburg, moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Punxsutawney...                   New Bethlehem...
Big Run...                        Dayton...
Rossiter...                       Hawthorn...
Marion Center...                  Plumville...
Timblin...                        Commodore...
Worthville...                     Smicksburg...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 7960 4104 7940 4102 7881 4071 7891
TIME...MOT...LOC 2108Z 286DEG 35KT 4092 7940

Fries
Special weather statement, Apr 16, 4:24 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT SUN APR 16 2017

PAZ021-073-162200-
Westmoreland-Allegheny-
524 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 524 PM EDT, a strong thunderstorm was located over Pittsburgh,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  Monroeville...
McKeesport...                     Jeannette...
Shaler Township...                Plum...
West Mifflin...                   North Side Pittsburgh...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 73.

  Interstate 79 in Pennsylvania between mile markers 27 and 31.

  Parkway North between mile markers 1 and 4.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4040 8019 4051 7999 4043 7951 4024 7963
TIME...MOT...LOC 2124Z 289DEG 27KT 4045 7997

Fries
Special weather statement, Apr 16, 4:31 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT SUN APR 16 2017

OHZ058-059-162200-
Guernsey-Belmont-
531 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN BELMONT
COUNTIES...

At 531 PM EDT, a strong thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
St. Clairsville...                Bethesda...
Flushing...                       Belmont...
Holloway...                       Morristown...
Fairview...                       Barkcamp State Park...
Piedmont Lake...

This includes  Interstate 70 in Ohio between mile markers 195 and
219.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4016 8131 4016 8084 4015 8084 3999 8085
      4006 8132
TIME...MOT...LOC 2131Z 275DEG 27KT 4010 8120

Fries

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
April 16, 4:53 PM EST
Where
Ohio County, 0.53 mi W of Triadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.050, -80.630

Department of highways reported multiple large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695831.